Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 26, NWS Grand Rapids, MI

September 13, 20204 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 13, 2020, 4:00 AM EDT for 4 counties in Michigan. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 4:00 AM EDT (08:00 UTC)
Expired
Sep 13, 2020, 4:00 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

749 
WHUS43 KGRR 130800
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 AM EDT Sun Sep 13 2020

MIZ037-043-050-056-132000-
/O.NEW.KGRR.BH.S.0026.200913T0800Z-200913T2000Z/
Mason-Oceana-Muskegon-Ottawa-
400 AM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves reaching 3 to 5 feet are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
705 
WHUS43 KGRR 131428
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1028 AM EDT Sun Sep 13 2020

MIZ037-043-050-056-132000-
/O.CON.KGRR.BH.S.0026.000000T0000Z-200913T2000Z/
Mason-Oceana-Muskegon-Ottawa-
1028 AM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves reaching 3 to 5 feet are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
538 
WHUS43 KGRR 131945
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
345 PM EDT Sun Sep 13 2020

MIZ037-043-050-056-132045-
/O.EXP.KGRR.BH.S.0026.000000T0000Z-200913T2000Z/
Mason-Oceana-Muskegon-Ottawa-
345 PM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS
AFTERNOON...

The waves of 3 to 4 feet will continue to diminish through the 
evening.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 3:30 AM EDT, 30 minutes earlier.

Area forecast discussion, Sep 13, 3:30 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Sun Sep 13 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Sun Sep 13 2020

- Drying out early this week with pleasant temperatures

- Chance of rain Thursday

- Cooling off next weekend

&&

.DISCUSSION...(Today through next Saturday)
Issued at 330 AM EDT Sun Sep 13 2020

-- Drying out early this week with pleasant temperatures --

Frontal passage during the middle of the night produced some
brief 15-25 mph wind gusts near and south of I-96. Now under the
thermal trough at 850 mb today with low-level moisture slow to
exit, there may be lingering stratocumulus for much of the day
especially north of I-96 away from Lake Michigan. Breezy west
winds are expected to develop with diurnal mixing also, given the
15 to 20 knot winds in the lowest 3,000 feet.

Temperatures won't be too far from mid-September normals the next
few days, with a warming trend Tuesday and Wednesday in southwest
flow behind the low level anticyclone. Radiational cooling
tonight and especially Monday night could make a few spots rather
chilly.

One note, given the mostly sunny skies in the forecast Monday and
Tuesday, the HRRR-Smoke is advecting a fairly dense upper- level
smoke plume (from the western US fires) over our region on Monday,
and it is extensive enough to seem able to continue at least
through Tuesday. So skies will likely not be brilliantly blue
then. The smoke isn't expected to mix down to the surface.

-- Chance of rain Thursday --

Ensembles are split on rain chances for Thursday ahead of a cold
front, with some producing heavy rain swaths and others staying
dry. For now, Tropical Storm Sally (or hurricane as forecast) is
not expected to affect our area, though some mid-level moisture
contribution is possible in solutions that bring us rain.

-- Cooling off next weekend --

The 00Z ECMWF has 850 mb temperatures falling below 0 C over the
weekend, with strong high pressure overhead. Could be frost
potential in some locations if this were to verify.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 146 AM EDT Sun Sep 13 2020

Frontal passage approaching Lansing and Jackson around 06 to 07 Z
may have some gusts (Kalamazoo, Grand Rapids, and Ionia gusted
briefly 18 to 26 knots) and MVFR or IFR ceilings with showers. For
the rest of the area, will be periods of MVFR to IFR through much
of the morning but there may be times when it scatters out
temporarily to VFR. Should trend increasingly VFR during the day
with ceilings rising and cloud coverage decreasing. May be some
gusts during the day from the west-northwest.

&&

.MARINE...
Issued at 330 AM EDT Sun Sep 13 2020

We'll be approaching hazardous conditions for small craft and
swimmers this morning behind the cold front with winds from the
west and high pressure nudging in. Waves of 2 to 4 feet are
already occurring but if winds are only slightly stronger than
expected, waves could reach 3 to 5 feet for several hours.
Hazardous conditions are likely to develop on Tuesday with south
winds.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Sep 13, 3:56 AM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
356 AM EDT Sun Sep 13 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
356 AM EDT Sun Sep 13 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Waves and currents on Lake Michigan may be hazardous to swimmers
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High waves and strong currents on Lake Michigan will likely be
hazardous to swimmers Tuesday into Wednesday morning, especially
at all beaches north of Holland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EDT Sun Sep 13 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves hazardous to small craft are likely today,
especially north of Holland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves hazardous to small craft are likely Tuesday into
Wednesday morning, especially north of Holland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:57 AM EDTSmall Craft AdvisoryGRR12 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.